California, 2012High Wind in California, December 2, 2012
December 2, 2012 · NWS VEF · 1 event in 1 county or zone
A Pacific storm system brought downslope winds in the lee of the Sierra Nevada and Spring Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought downslope winds in the lee of the Sierra Nevada and Spring Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 2, 10:00 AM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 2, 10:00 AM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PST SUN DEC 2 2012
.SYNOPSIS...A PACIFIC STORM WILL BRING STRONG WINDS TO THE EASTERN
SIERRA AND THE OWENS VALLEY TODAY...ALONG WITH THE POTENTIAL FOR
SNOW AT THE HIGHEST ELEVATIONS OF THE SIERRA. THE MOJAVE DESERT WILL
SEE GUSTY WINDS AS WELL. LIGHTER WINDS WILL PREVAIL BEGINNING
MONDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE WEEK.
&&
.UPDATE...RECENT SATELLITE LOOPS WERE SHOWING THE TAIL END OF THE
MOISTURE PLUME SLIDING FROM THE NORTHERN SIERRA TOWARD THE SOUTHERN
SIERRA. THOUGH SOME PRECIPITATION WILL SPILL OVER THE EASTERN SLOPES
IN INYO COUNTY THROUGH THIS AFTERNOON...MODEL FORECAST SOUNDINGS
INDICATE SNOW LEVELS WILL REMAIN HIGH AND ANY SIGNIFICANT
ACCUMULATIONS SHOULD REMAIN CONFINED NEAR THE CREST WITH LITTLE
IMPACT ON MAIN ROADS OR POPULATED AREAS. THE MAIN IMPACT WILL BE
HIGH WINDS WHICH WERE ALREADY SHAPING UP. VISIBLE SATELLITE LOOPS
AND WEB CAMS SHOWED INDICATIONS OF A ROTOR DEVELOPING OVER THE OWENS
VALLEY AND AREAS OF BLOWING DUST WERE EVIDENT ACROSS PARTS OF THE
OWENS LAKE BED. 12Z HIGH RESOLUTION MODELS SHOWED THE BEST POTENTIAL
FOR HIGH DOWNSLOPE WINDS BETWEEN NOON AND 4 PM PST SO THE WARNING
ALREADY IN EFFECT STILL LOOKS SUPPORTED. ELSEWHERE...SOUTHWEST WINDS
WERE PICKING UP ACROSS THE WESTERN MOJAVE DESERT REGION AND GUSTS
OVER 40 MPH ARE STILL EXPECTED ACROSS NORTHERN SAN BERNARDINO
COUNTY...DEATH VALLEY NP AND SOUTHERN NYE COUNTY AND THE SPRING
MOUNTAINS. THE GOING FORECAST TRENDS LOOK GOOD AND NO SIGNIFICANT
CHANGES ARE NEEDED.
&&
.AVIATION...FOR MCCARRAN...SOUTH TO SOUTH-SOUTHWEST WIND SUSTAINED
AT 10-16 KTS WITH GUSTS OF 20-25 KTS ARE EXPECTED UNTIL AROUND 02Z
MONDAY. AFTER THAT...WINDS SHOULD DECREASE TO 5-10 KTS. CLOUD BASES
WILL LOWER SLIGHTLY THIS AFTERNOON WITH BKN-OVC CIGS AS LOW AS 14K
FEET AND FEW-SCT CLOUDS AS LOW AS 5K FEET. THE SPRING MOUNTAINS AND
SHEEP RANGE WILL BE OBSCURED AT TIMES ESPECIALLY BY SUNDAY
AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH WIND AT SPEEDS OF 10-20 KTS WITH GUSTS 25-35 KTS
ESPECIALLY OVER THE MOJAVE DESERT REGION. THE STRONGEST WIND
CONDITIONS WILL BE OVER THE EASTERN SLOPES OF THE SOUTHERN SIERRA
WHERE WINDS ARE EXPECTED TO GUST TO 40-60 KTS FROM 14Z TODAY THROUGH
02Z MONDAY. ROTOR CIRCULATIONS ARE POSSIBLE IN THE OWENS VALLEY
TODAY. BKN-OVC CIGS GENERALLY AOA 15K FEET ACROSS THE AREA THROUGH
THIS EVENING WITH FEW-SCT CLOUDS AS LOW AS 5K-12K FEET. IN THE OWENS
VALLEY...CIGS AS LOW AS 4K-6K FEET ARE EXPECTED THIS AFTERNOON WITH
POSSIBLE RAIN SHOWERS. MOUNTAIN OBSCURATIONS ARE EXPECTED IN MUCH OF
THE AREA ESPECIALLY THIS AFTERNOON AND EVENING NORTH OF A
KDAG-KLAS-KSGU LINE.
&&
.PREV DISCUSSION...
319 AM PST SUN DEC 2 2012
.SHORT TERM...SATELLITE LOOP SHOWED STORM SYSTEM PIVOTING EAST THIS
MORNING...CROSSING 130W AND HEADING FOR THE COAST. AHEAD OF
IT...IMPRESSIVE MOISTURE PLUME WAS DUMPING RAIN OVER SOUTHERN OREGON
AND NORTHERN CALIFORNIA. AS THIS FIRE HOSE SAGS SOUTH...MOST OF THE
MOISTURE WILL BE INTERCEPTED BY THE SIERRA...LEAVING HEAVY SNOW NEAR
THE CREST AND JUST CLOUDY SKIES FOR A MAJORITY OF OUR CWA. THE MAIN
PROBLEM FOR OUR AREA WILL BE WIND. MADE ONLY ONE CHANGE TO ONGOING
WIND PRODUCTS...UPGRADING THE OWENS VALLEY FROM A WIND ADVISORY TO A
HIGH WIND WARNING. HIGH RES MODELS SHOW DOWNSLOPE WINDS PENETRATING
DOWN TOWARD THE VALLEY FLOOR IN THE AFTERNOON...AND A COUPLE OF
RECENT EVENTS HAVE PRODUCED STRONGER WINDS THAN EXPECTED IN THE
VALLEY. THE EVENT TWO DAYS AGO WAS DRIVEN BY A STRONG SUBSIDENT ZONE
PASSING OVERHEAD...AND WATER VAPOR LOOP SHOWS A NICE DRYING
SIGNATURE NEAR 39N 132W HEADING TOWARDS THE COAST. QUIET WEATHER
WILL QUICKLY TAKE OVER TOMORROW UNDER VERY WEAK SHORTWAVE RIDGING
WITH LOTS OF MID AND HIGH LEVEL CLOUDS.
.LONG TERM...ZONAL FLOW APPEARS TO BE THE THEME THROUGH THE EXTENDED
PERIOD AS THE NORTHERN JET STREAM REMAINS VERY ACTIVE AND ACTS TO
SUPPRESS ANY RIDGE BUILDING THAT WOULD OTHERWISE RESULT. THIS
PATTERN WILL LEAVE THE AREA SUSCEPTIBLE TO PERIODS OF ENHANCED CLOUD
COVER AND FLAT TEMPERATURES THAT REMAIN 5-10 DEGREES ABOVE NORMAL.
MODELS STILL FORECAST A WEAKNESS DEVELOPING IN THE UPPER FLOW OVER
THE SOUTHWEST THURSDAY FOLLOWED BY ANOTHER ONE SATURDAY.
POTENTIALLY...THIS COULD GENERATE SOME LOWER LEVEL CLOUD COVER AND
INCREASE THE CHANCE FOR LIGHT SHOWERS ON THESE TWO DAYS. MODEL
CONSENSUS IS NOT GREAT ON THE IDEA OF ANY ACCUMULATING PRECIPITATION
HOWEVER SO A DRY FORECAST IS CONTINUED. NO SIGNIFICANT WIND IS
EXPECTED WEDNESDAY THROUGH SATURDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ017-019.
AZ...NONE.
CA...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ522-524.
HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR CAZ519-520.
WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR CAZ521. &&
UPDATE...ADAIR
AVIATION...STACHELSKI
PREV DISCUSSION...MORGAN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 2, 2:46 AM PST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 AM PST SUN DEC 2 2012
CAZ519-520-030800-
EASTERN SIERRA SLOPES-OWENS VALLEY-
246 AM PST SUN DEC 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG DOWNSLOPE WINDS ARE EXPECTED TODAY. A HIGH WIND WARNING IS
IN EFFECT THROUGH 6 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY.
CAZ521>524-NVZ017-019-030800-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SPRING MOUNTAINS-
246 AM PST SUN DEC 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED TODAY. A WIND ADVISORY
IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ525>527-NVZ014>016-018-020>022-030800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
246 AM PST SUN DEC 2 2012 /346 AM MST SUN DEC 2 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM WILL BRING GUSTY WINDS TO MOST AREAS TODAY...AND A
CHANCE OF RAIN TO AREAS NORTH OF LAS VEGAS. HAZARDOUS WEATHER IS
NOT LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
MORGAN
High Wind, Owens Valley
- When
- December 2, 11:42 AM PST to 2:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
Downslope winds affected much of the Owens Valley. A power line was blown down in Olancha, and Highway 395 was closed for a time from Lone Pine to Pearsonville. The peak gust was measured 4 miles NW of Independence at 1242 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, December 2 to 3, 2012$10 million · 1 event
- Flash Flooding and Debris Flows in California, December 2 to 5, 2012$613,000 · 56 kt wind · 30 events
- Dense Fog in Minnesota, December 2, 20122 injured · $20,000 · 1 event
- High Wind in Wyoming, December 2 to 3, 201272 kt wind · 22 events
- Dense Fog in Wisconsin, December 2 to 3, 201220 events
- Dense Fog in Virginia, December 2, 20127 events
- Debris Flows and Flood in California, December 2, 201278 kt wind · 7 events
- Flooding in Oregon, December 2 to 6, 20127 events
- Flooding and Dense Fog in California, December 2 to 4, 2012$10,000 · 6 events
- High Wind in Wyoming, December 2, 201263 kt wind · 5 events
- High Wind in Montana, December 2, 201267 kt wind · 4 events
- High Wind in Wyoming, December 2, 201269 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418619.